Asked by Amber, Iowa
For the past several months, I have noticed that I have been retaining water. When I take my socks off in the evening, the ringed indentations left on my skin will stay up to an hour after removing the clothing. I've asked my physician about the cause and she indicated that I am probably ingesting too much salt. Although I do consume sodium in my everyday foods, I do not feel that I am eating too much salt. My doctor suggested that I take water pills. I have been taking two pills per day and have increased my consumption of water (as I read that water retention is often caused by dehydration). I'm not seeing any change in my water retention. Do you have any suggestions?
Living Well Expert
Dr. Jennifer Shu
Children's Medical Group
Water retention, or edema, is caused when fluid collects in the lower parts of the body (partially due to the effects of gravity) and tends to be most common in pregnant women and older adults, although anyone may be affected. Edema can be caused by too much sodium or salt intake but may also be a sign of a medical condition such as kidney disease, a liver disorder, heart failure or problems with the circulation or lymphatic system. Water retention may also be a side effect of certain medications such as some anti-inflammatory drugs and birth control pills. In some cases the cause is unclear; this condition is called idiopathic edema.
After a long day of sitting or standing (especially in warm weather), fluid retention may cause swelling of the legs, ankles and feet. Fluid can also make the back, hands, and face a bit puffy if it pools overnight. Try to avoid standing or sitting for extended periods, and exercise on a regular basis. It may be helpful to elevate your feet above the level of your heart a few times a day if possible (such as by propping your legs on pillows when you sleep or on a desk while working). You may also want to consider wearing compression stockings to keep excess fluid out of the lower extremities.
Diuretic medications (sometimes called water pills) cause the body to urinate more than usual. Sometimes, two different diuretics must be used to help decrease the edema. When taking diuretics, the body may lose important electrolytes such as potassium along with the water, so your doctor may recommend a vitamin supplement. Certain foods and herbs are natural diuretics. These include asparagus, green tea, dandelion, beets, parsley and many others.
In general, it's a good idea to limit sodium intake to no more than about 2,400 mg daily (less than 2,000 mg daily for people with heart problems). Pay particular attention to the sodium content of canned soups, frozen foods, processed meats, sauces, condiments and snacks such as chips and continue to take it easy on using the salt shaker. Remember that some drinks may also contain sodium, so check beverage labels as well.
Other treatments for fluid retention may include massage, acupuncture and cold or hot compresses. Be sure to talk with your doctor for the best treatment for your individual situation and to rule out any medical conditions that may be causing the edema.
CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.
The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.